Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 225, NWS Dodge City, KS

June 25, 2019Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2019, 6:38 PM CDT for Morton County, Stevens County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2019, 6:38 PM CDT (23:38 UTC)
Expired
Jun 25, 2019, 6:50 PM CDT
In force
12 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

685 
WUUS53 KDDC 252338
SVRDDC
KSC129-189-260030-
/O.NEW.KDDC.SV.W.0225.190625T2338Z-190626T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
638 PM CDT Tue Jun 25 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Southwestern Stevens County in southwestern Kansas...

* Until 730 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Rolla, moving northeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 10168 3721 10151 3702 10127 3700 10133
      3699 10164
TIME...MOT...LOC 2338Z 236DEG 22KT 3703 10155 

HAIL...1.00IN
WIND...<50MPH
 
$$

JJOHNSON
1 follow-up statement
391 
WWUS53 KDDC 252350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Tue Jun 25 2019

KSC129-189-260000-
/O.CAN.KDDC.SV.W.0225.000000T0000Z-190626T0030Z/
Morton KS-Stevens KS-
650 PM CDT Tue Jun 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHWESTERN STEVENS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3705 10168 3721 10151 3702 10127 3700 10133
      3699 10164
TIME...MOT...LOC 2348Z 236DEG 22KT 3707 10147 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:03 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 25, 6:03 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Tue Jun 25 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
Issued at 135 PM CDT Tue Jun 25 2019

There could be two small areas of a low chance of storms this
evening. The first is in association with a minor wave that is
currently moving across the greater region. The best chance of
storms in this first area is across the southeastern zones. The
second area is any storms that develop over the higher terrain of
NE CO/NW Kansas and then slowly drift off to the east across the
far northern zones. Elsewhere, generally dry conditions are
expected tonight and tomorrow. We ran a test 18Z RAOB to test
newly installed upper air equipment. This sounding did snow that
there is plenty of CAPE for these two areas of storms. There is
relatively  good directional shear, however, speed shear is
lacking. Regardless, some of these storms might have marginally
severe wind and hail, but again, coverage will be pretty
isolated. Otherwise, a dry forecast is expected tomorrow and highs
should top out in the 90s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 135 PM CDT Tue Jun 25 2019

The EC continues to show mid level ridging during the extended
period with warmer temperatures and generally dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Jun 25 2019

VFR conditions will prevail in the vicinity of all TAF sites through
early Wednesday afternoon. Southerly winds 5 to 15kt will persist
overnight as a lee side trough of low pressure remains anchored
near and along the Colorado border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  94  70  96 /  10  10  10   0
GCK  64  96  68  97 /  10  10  10   0
EHA  63  94  67  94 /  10  10  20  10
LBL  64  94  68  95 /  20  10  10   0
HYS  66  94  71  96 /  20  10  10  10
P28  68  95  72  96 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...JJohnson
Hazardous weather outlook, Jun 25, 2:00 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Tue Jun 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-260700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Tue Jun 25 2019 /100 AM MDT Tue Jun 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Limited risk for thunderstorms later this afternoon and evening
for eastern and northern counties along and east of Hwy 283. The
main threats for severe weather looks to be more confined into
central and eastern Kansas where there will be a weaker cap and
more moisture rich low levels.

Day 1 Hazards
-------------
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Relatively quiet long term forecast in terms of hazards with
increased temperatures pushing well back into the 90s for the
entirety of the extended day outlook. Gustier south winds expected
for Wednesday with gusts up to 25-30 mph. Another low chance for
thunderstorms at the end of the period for Monday afternoon and
evening but confidence is low on actual occurrence.

Days 2-7 Hazards
----------------
* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:25 AM CDTSpecial Weather StatementDDCStevens65 min
Jun 25, 6:06 AM CDTSpecial Weather StatementDDCSeward54 min
Jun 25, 7:00 AM CDTSpecial Weather StatementDDCNess60 min
Jun 25, 7:35 AM CDTSevere Thunderstorm WarningDDCSeward55 min
Jun 25, 8:14 AM CDTSevere Thunderstorm WarningDDCNess46 min
Jun 25, 8:17 AM CDTSpecial Weather StatementDDCMeade58 min
Jun 25, 8:58 AM CDTSpecial Weather StatementDDCRush47 min
Jun 25, 9:41 AM CDTSpecial Weather StatementDDCRush49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.